# SDR 2004FA0000553

- Difficulty date: July 1, 2004
- Submitted: July 1, 2004
- Operation: General aviation
- Aircraft: N733RL
- Make and model: Cessna 172N
- Aircraft serial: 17268489
- Aircraft time: 8,800 hours
- Engine: Lyc O320H2AD
- Engine time: 6,118 hours
- System (JASC): 8550 · Reciprocating Engine Oil System
- Part: Dipstick
- Part number: LW14784
- Condition: Destroyed
- Location: Engine
- Part time: 6,118 hours
- Stage of operation: CL
- How discovered: O
- Nature of condition: K, J
- Precautionary procedure: A

## Discrepancy

PILOT CHKD OIL DURING PREFLIGHT, REINSERTED DIPSTICK, TURNED C/W UNTIL SNUG. INSTRUCTOR PILOT CHECKED DIPSTICK AND FOUND SNUG.  AFTER T/O OIL BEGAN STREAMING FROM COWL. PILOT RETURNED TO BASE AND MADE UNEVENTFUL LANDING. AMT OPENED COWL AND FOUND THAT DIPSTICK WAS MISSING. REMOVED AND CUT OIL FILTER, FOUND MASSIVE AMTS OF ALUMINUM SUBSTANCE IN FILTER ELEMENT. REMOVAL OF SUMP SCREEN REVEALED PIECES OF ALUMINUM ROD IN BOTTOM OF SUMP.  WITH CYLINDER NR 4 NEAR TDC, DIPSTICK COULD BE FULLY INSERTED INTO CRANKCASE ALONG CRANKSHAFT, AND CROSS-THREADED UNTIL SNUG WHEN TILTED SLIGHTLY AFT. LOCATION OF SMALL ACCESS DOOR ON THE TOP OF COWL OF AC IT IS DIFFICULT TO VISUALLY INSPECT DIPSTICK FOR PROPER THREAD ENGAGEMENT.
